Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 321, NWS Kansas City, MO

July 11, 2024Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 11, 2024, 8:08 PM CDT for Henry County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2024, 8:08 PM CDT (01:08 UTC)
Expired
Jul 11, 2024, 8:45 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 51 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:12 PM CDTHAIL 1.255 Ene Hartwell, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
1.8
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KEAX 120108
SVREAX
MOC083-120145-
/O.NEW.KEAX.SV.W.0321.240712T0108Z-240712T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
808 PM CDT Thu Jul 11 2024

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Henry County in west central Missouri...

* Until 845 PM CDT.

* At 807 PM CDT, a severe thunderstorm was located near Urich, or 8
  miles northwest of Clinton, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hartwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 9393 3851 9402 3856 9394 3856 9362
      3850 9362
TIME...MOT...LOC 0107Z 244DEG 15KT 3846 9389 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Blair
2 follow-up statements
745 
WWUS53 KEAX 120119
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
819 PM CDT Thu Jul 11 2024

MOC083-120145-
/O.CON.KEAX.SV.W.0321.000000T0000Z-240712T0145Z/
Henry MO-
819 PM CDT Thu Jul 11 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTH CENTRAL HENRY COUNTY...

At 819 PM CDT, a severe thunderstorm was located 7 miles south of
Chilhowee, or 8 miles northwest of Clinton, moving northeast at 15
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Henry County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9389 3853 9399 3856 9394 3856 9362
      3850 9362
TIME...MOT...LOC 0119Z 244DEG 15KT 3848 9383 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Blair
741 
WWUS53 KEAX 120129
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
829 PM CDT Thu Jul 11 2024

MOC083-120145-
/O.CON.KEAX.SV.W.0321.000000T0000Z-240712T0145Z/
Henry MO-
829 PM CDT Thu Jul 11 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTH CENTRAL HENRY COUNTY...

At 829 PM CDT, a severe thunderstorm was located 7 miles southwest of
Leeton, or 8 miles north of Clinton, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Henry County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3843 9383 3856 9386 3856 9362 3850 9362
TIME...MOT...LOC 0129Z 244DEG 15KT 3850 9378 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:26 PM CDT, 1 hour 42 minutes earlier. Its key messages:

  • There is a potential for scattered showers and thunderstorms this evening into tonight. The strongest cells may produce strong to severe conditions with strong wind gusts being the primary threat.
  • Multiple chances for showers and storms through the end of the week.
  • Increasing heat and humidity expected this weekend into early next week. Sunday and Monday are expected to be the worst days with heat indices exceeding 100 degrees F.
Area forecast discussion, Jul 11, 6:26 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
626 PM CDT Thu Jul 11 2024

.KEY MESSAGES...

- There is a potential for scattered showers and thunderstorms
  this evening into tonight. The strongest cells may produce
  strong to severe conditions with strong wind gusts being the
  primary threat.

- Multiple chances for showers and storms through the end of the
  week.

- Increasing heat and humidity expected this weekend into early
  next week. Sunday and Monday are expected to be the worst days
  with heat indices exceeding 100 degrees F.

&&

.DISCUSSION...
Issued at 322 PM CDT Thu Jul 11 2024

The current synoptic setup is defined by troughing to our northwest
and ridging over western CONUS. At the surface, a low has developed
to the southwest over the OK/KS border. The associated warm frontal
boundary is currently residing over central MO. A mid-level
shortwave is expected to move through the area later this evening
and interact with warm front. This will aid in the development of
the expected showers and thunderstorms. Some storms may have the
potential to produce strong to severe conditions south of I-70 this
afternoon and evening. CAPE values ranging 1,000-2,000 J/kg and bulk
shear values from 25-30 knots suggest strong storms with short
lifespans. The main threats for now are strong to damaging winds and
hail. These storms are expected to move east and weaken through the
night. Scattered showers and thunderstorms may linger until early
tomorrow morning. Coverage of these weak and scattered storms may
extend north of I-70 and into far northwest MO.

Friday and Saturday will both have chances for showers and storms as
shortwaves embedded in the flow move through the area. Some strong
to severe storms may be possible for the whole area, however, storms
are expected to be scattered in nature. CAPE values range from 2,000-
3,000 J/kg for both days, however bulk shear values stick around 20-
30 knots which may lead to a high CAPE/low shear environment. This
may lead to strong, short-lived storms. Also, a decent capping
inversion is present which will present a hurdle for convection. If
thunderstorms do initiate, strong to damaging winds and hail seem to
be the main threats.

Saturday night, a thermal ridge noses deeper into the area along
with an intensifying low-level jet combining to further drive heat
and humidity. Heat indices for Sunday and Monday are expected to be
the highest ranging from 100-110 degrees F for majority of the area.
This setup persists through the start of next week and will lead to
warmer temperatures through Tuesday.

As a surface high drops further south from central Canada, over
western MN, our winds will shift to the northeast advecting cooler,
drier air through the region. This will lead to more pleasant
conditions as heat and humidity decrease. High temperatures, mid to
late next week, look to settle back to the mid to high 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 625 PM CDT Thu Jul 11 2024

Remnant cloud cover around the region will persist into the
evening, with the possibility of thunderstorms developing south
of KSTJ overnight tonight. The timing of these storms broadly
encompasses a period from 3-9z, but the exact timing is not
completely clear. Overall, though, it is not expected to
develop further north of KMCI. Thus, we've tried to narrow down
timeframes of expected development at KIXD/KMKC/KMCI for the
development of VCTS. After these storms clear out, expecting
cloud ceilings to turn to SCT before the introduction of diurnal
cu tomorrow afternoon. Overnight, winds will shift from the
east towards the south.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Collier
AVIATION...SPG/Blair
Hazardous weather outlook, Jul 11, 4:02 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
402 AM CDT Thu Jul 11 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-120915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
402 AM CDT Thu Jul 11 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated to scattered thunderstorms are possible this afternoon and
 tonight. A severe storm producing damaging wind gusts cannot be
 ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Isolated thunderstorms are again possible Friday afternoon and
 evening. Damaging wind gusts are the primary threat.

 Hot and humid conditions will return to the area this weekend into
 early next week. Heat indices are expected to exceed 100 degrees in
 many areas Saturday through Tuesday. Heat indices on Monday may
 approach or exceed 110 degrees.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

CMS

In the hours before

Special weather statement, Jul 11, 6:21 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
621 PM CDT Thu Jul 11 2024

MOZ053-112345-
Bates MO-
621 PM CDT Thu Jul 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BATES COUNTY
THROUGH 645 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9424 3805 9425 3805 9432 3817 9433
      3816 9405 3803 9406 3803 9409 3805 9410
      3804 9411 3806 9413 3806 9416 3804 9420
      3805 9421 3804 9422 3803 9424
TIME...MOT...LOC 2320Z 269DEG 12KT 3807 9427

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Blair
Local storm report, Jul 11, 6:43 PM CDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
643 PM CDT Thu Jul 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Tstm Wnd Dmg     5 E Rich Hill           38.10N 94.27W
07/11/2024                   Bates              MO   Public

            Medium sized tree branches down.

&&

SPG
Local storm report, Jul 11, 7:34 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
734 PM CDT Thu Jul 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Hail             Montrose                38.26N 93.98W
07/11/2024  E0.88 Inch       Henry              MO   Public

&&

BT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:15 PM CDTSevere Thunderstorm WarningEAXBates, Henry45 min
Jul 11, 7:50 PM CDTSevere Thunderstorm WarningEAXHenry40 min
Jul 11, 8:40 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson35 min
Jul 11, 9:04 PM CDTSevere Thunderstorm WarningEAXPettis31 min
Jul 11, 9:10 PM CDTSpecial Weather StatementEAXPlatte35 min
Jul 11, 9:13 PM CDTSevere Thunderstorm WarningEAXPlatte32 min
Jul 11, 9:47 PM CDTSevere Thunderstorm WarningEAXPlatte28 min
Jul 11, 10:08 PM CDTSevere Thunderstorm WarningEAXPlatte37 min
Jul 11, 10:11 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson34 min
Jul 11, 10:40 PM CDTSevere Thunderstorm WarningEAXPlatte35 min
Jul 11, 10:51 PM CDTSevere Thunderstorm WarningEAXClay, Ray24 min
Jul 11, 10:58 PM CDTFlash Flood WarningEAXPlatte4 hr
Jul 11, 11:14 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXPlatte46 min
Jul 11, 11:17 PM CDTSevere Thunderstorm WarningEAXRay28 min
Jul 11, 11:39 PM CDTSevere Thunderstorm WarningEAXCarroll, Ray36 min
Jul 12, 12:06 AM CDTSpecial Weather StatementEAXHenry39 min
Jul 12, 12:14 AM CDTSpecial Weather StatementEAXCarroll46 min
Jul 12, 1:00 AM CDTSpecial Weather StatementEAXPlatte30 min
Jul 12, 1:40 AM CDTSpecial Weather StatementEAXSaline35 min
Jul 12, 1:45 AM CDTSevere Thunderstorm WarningEAXSaline30 min
Jul 12, 2:25 AM CDTSpecial Weather StatementEAXHoward35 min
Jul 12, 1:58 PM CDTHeat AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more3 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.